Alabama, 2005

Hurricane in Alabama, July 9 to 11, 2005

July 9 to 11, 2005 · NWS TAE · 5 events in 5 counties and zones

Hurricane Dennis came ashore along the Alabama-Florida Panhandle coastline Sunday afternoon. Rainfall amounts ranged from two to four inches across extreme southeast Alabama.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Hurricane Dennis came ashore along the Alabama-Florida Panhandle coastline Sunday afternoon. Rainfall amounts ranged from two to four inches across extreme southeast Alabama. Most of the damage was a result of strong winds associated with Dennis' passing rain bands. A peak wind gust to 51 mph and lowest sea-level pressure of 999.2 mb were recorded at Dothan, AL. The Coffee County EMA reported trees down on eight county roads, several downed trees on power lines causing scattered power outages, and debris on roads. Wind gusts blew a carport into a wall of a house on County Road 656. About 1,000 customers were without power. In Dale County, the EMA reported James Street in Ozark washed out and a tree down on a house. There were many reports of trees and power lines down, with nearly 3,000 customers without power. In Geneva and Henry counties, EMA officials reported minor tree and power line damage, with about 1,500 customers without power. The Houston County EMA reported numerous downed trees and power lines, with nearly 6,500 customers without power. Several streets in and around Dothan were littered with fallen debris. Some homes reported minor damage from fallen trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 9, 2:00 PM EST, 4 hours earlier.

Area forecast discussion, Jul 9, 2:00 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 PM EDT SAT JUL 9 2005

..A HURRICANE WARNING IS IN EFFECT FROM THE STEINHATCHEE RIVER
WESTWARD...
...A TROPICAL STORM WARNING IS IN EFFECT SOUTH OF THE STEINHATCHEE
RIVER...
...AN INLAND HURRICANE WARNING IS IN EFFECT FOR THE INTERIOR FLORIDA
PANHANDLE...
...AN INLAND TROPICAL STORM WARNING IS IN EFFECT FOR EXTREME
SOUTHEAST ALABAMA AND THE INTERIOR FLORIDA BIG BEND...
...A FLOOD WATCH IS IN EFFECT THROUGH SUNDAY NIGHT...
...A TORNADO WATCH IS IN EFFECT UNTIL 11 PM EDT FOR THE EASTERN BIG
BEND...

.SYNOPSIS...CLOUDY ACROSS LOCAL AREA. FIRST OUTERMOST RAINBAND
ASSOCD WITH DENNIS REACHED SCNTRL GA WITH SECOND BAND ACROSS E HALF
BIG BEND BRINGING SHOWERS AND ISOLD TSTMS NWWD ACROSS OFFSHORE
WATERS AND SPREADING ONTO BIG BEND. TORNADO WATCH ISSUED UNTIL 11 PM
EDT AS TAMPA RADAR/VAD/SOUNDING SHOWING DEEP LOW LEVEL SHEAR
PROVIDING FAVORABLE ENVIRONMENT FOR POTENTIAL TORNADOS IN OUTER
BANDS ON EAST SIDE OF AXIS. THIRD IN SERIES OF ROTATING BANDS ACROSS
CENTRAL TAMPA CWFA AND MOVING NW GAINING INTENSITY WITH MAX DIURNAL
HEATING. WIND GUSTS ALREADY SEEN ABOVE 25 KNOTS AND EXPECT
INCREASING SHEAR AND WINDS SEEN ALONG TAMPA CWFA W COAST WILL
TRANSLATE N/NW INTO NIGHTTIME. LATEST SATELLITE PIX CLEARLY SHOW
DENNIS GETTING BETTER ORGANIZED. 1ST BAND RAPIDLY DROPPED IN EXCESS
OF ONE-HALF INCH AND STRONGER UPSTREAM BAND SUGGEST THAT LOCALIZED
FLOODING AS WELL AS ISOLD TORNADOS A REAL POSSIBILITY AFTER SUNSET.
MAIN FORECAST CONCERN IS TIMING THE RAINBANDS TO MAKE BEST
FORECAST.

BY SUNDAY AFTERNOON...DENNIS WILL APPROACH LANDFALL...BEST TRACK
PLACES ITS BETWEEN PENSACOLA AND MOBILE BUT WITH HURRICANE STILL
AROUND 270 S OF AQQ TIMING STILL UNCERTAIN. IN WAKE OF FRONT...LO
LEVEL FLOW WILL BE S WITH SATURATED AIR MASS...BUT WITH HIGH ACROSS
WRN ATLC PRODUCING ELY FLOW...WIND CONVERGENCE AND GUSTS SO RAIN
WILL BE SLOW TO END. SIMILAR CONDS INTO MONDAY WITH RESIDUAL
RAINBANDS SO POPS FROM HIGH LIKELY NW TO CAT SE TONIGHT...NEAR 100
PERCENT EVERYWHERE TOMORROW DECREASING TO LIKELY MONDAY MORNING.

&&

.LONG TERM...REMNANTS OF DENNIS MOVES N INTO OHIO VALLEY BY WED.
HIGH PRESSURE RIDGE WILL BUILD INTO CWFA IN WAKE OF HURRICANE.
CURRENT PACKAGE LOOKS GOOD WITH A RETURN TO MORE TYPICAL AFTERNOON
AND EVENING SEA BREEZE CONVECTION EXPECTED.

&&

.MARINE...MID-AFTN BUOYS AROUND 20-25 KTS WITH 8 TO 10 FOOT SEAS
EXPECTED TO DETERIORATE RAPIDLY TONIGHT THRU WEEKEND ACROSS THE
COASTAL WATERS...AS DENNIS APPROACHES AND THEN CROSSES LOCAL WATERS.
SEE HURRICANE LOCAL STATEMENTS FOR DETAILS.

&&

.AVIATION...CONDITIONS DETERIORATE QUICKLY THROUGHOUT THE DAY AS THE
OUTER BANDS OF DENNIS OVERSPREAD THE REGION. (SEE ABOVE). MAINLY
MVFR CIGS AND VIS ARE EXPECTED THROUGHOUT THE REST OF DAY IN
CONVECTIVE ACTIVITY. WINDS WILL INCREASE AND BECOME BREEZY LATER
THIS AFTERNOON AND EVENING... ESPECIALLY AT THE PFN AND TLH TAF SITE.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  78 82 77 88/ 70 100 80 60
PANAMA CITY  76 86 76 85/ 60 100 80 50
DOTHAN       74 85 72 85/ 60 100 90 50
ALBANY       74 87 74 88/ 60 100 80 60
VALDOSTA     75 85 75 87/ 70 100 70 60
CROSS CITY   78 84 75 88/ 80 100 70 60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...INLAND TROPICAL STORM WARNING.
     FLOOD WATCH.
GA...FLOOD WATCH.
FL...HURRICANE WARNING FLZ008-012-014-015-018-027-028 AND ALL
COASTAL       LEGS.
     TROPICAL STORM WARNING FLZ034.
     INLAND HURRICANE WARNING WEST OF APALACHICOLA RIVER
INCLUDING           FRANKLIN COUNTY.
     INLAND TROPICAL STORM WARNING EAST OF APALACHICOLA RIVER.
     FLOOD WATCH ALL AREAS.

&&

BLOCK/BARRY
Hazardous weather outlook, Jul 9, 4:25 AM EST, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
525 AM EDT SAT JUL 9 2005

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-101000-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
525 AM EDT SAT JUL 9 2005

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

...A HURRICANE WARNING IS IN EFFECT FROM THE STEINHATCHEE RIVER
WESTWARD...
...A TROPICAL STORM WARNING IS IN EFFECT SOUTH OF THE STEINHATCHEE
RIVER...
...AN INLAND HURRICANE WARNING IS IN EFFECT FOR THE INTERIOR FLORIDA
PANHANDLE...
...AN INLAND TROPICAL STORM WARNING IS IN EFFECT FOR EXTREME
SOUTHEAST ALABAMA AND THE INTERIOR FLORIDA BIG BEND...
...A FLOOD WATCH IS IN EFFECT THROUGH SUNDAY NIGHT...
...THERE IS A HIGH RISK OF RIP CURRENTS ALONG FLORIDA PANHANDLE AND
BIG BEND BEACHES TODAY AND SUNDAY...

.DAY ONE...
HURRICANE DENNIS WILL CONTINUE HEADING NORTHWEST TOWARDS THE REGION
TODAY AND SUNDAY. SEE THE LATEST HURRICANE LOCAL STATEMENT (HLS) FROM
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...
AFTER DENNIS MOVES THROUGH BY MONDAY...A RETURN TO MORE TYPICAL
AFTERNOON AND EVENING SEA BREEZE SHOWERS AND THUNDERSTORMS IS
EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
WITH THE APPROACHING SEVERE WEATHER...SPOTTER ACTIVATION WILL LIKELY
BE REQUIRED LATER TODAY.

A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE
BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO
DEEPER WATER.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

17-GOULD

In the hours before

Special weather statement, Jul 9, 2:16 PM EST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
316 PM EDT SAT JUL 9 2005

FLZ018-019-027>029-034-100115-
DIXIE FL-JEFFERSON FL-LAFAYETTE FL-MADISON FL-TAYLOR FL-WAKULLA FL-
INCLUDING THE CITIES OF...CRAWFORDVILLE...CROSS CITY...MADISON...
MAYO...MONTICELLO...PERRY...ST. MARKS AND STEINHATCHEE
316 PM EDT SAT JUL 9 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR THE
EASTERN BIG BEND...EFFECTIVE UNTIL 1100 PM EDT SATURDAY EVENING.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

DIXIE...JEFFERSON...LAFAYETTE...MADISON...TAYLOR AND WAKULLA

24-BLOCK
Special weather statement, Jul 9, 2:19 PM EST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION TO REMOVE MADISON COUNTY
NATIONAL WEATHER SERVICE TALLAHASSEE FL
319 PM EDT SAT JUL 9 2005

FLZ018-027>029-034-100310-
DIXIE FL-JEFFERSON FL-LAFAYETTE FL-TAYLOR FL-WAKULLA FL-
INCLUDING THE CITIES OF...CRAWFORDVILLE...CROSS CITY...MAYO...
MONTICELLO...PERRY...ST. MARKS AND STEINHATCHEE
319 PM EDT SAT JUL 9 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST
ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG
BEND AND PANHANDLE...EFFECTIVE UNTIL 610 AM EDT SUNDAY MORNING(510 AM
CDT SUNDAY MORNING).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

DIXIE...JEFFERSON...LAFAYETTE...TAYLOR AND WAKULLA

24-BLOCK
Special weather statement, Jul 9, 2:19 PM EST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION TO REMOVE MADISON COUNTY
NATIONAL WEATHER SERVICE TALLAHASSEE FL
319 PM EDT SAT JUL 9 2005

FLZ018-027>029-034-100310-
DIXIE FL-JEFFERSON FL-LAFAYETTE FL-TAYLOR FL-WAKULLA FL-
INCLUDING THE CITIES OF...CRAWFORDVILLE...CROSS CITY...MAYO...
MONTICELLO...PERRY...ST. MARKS AND STEINHATCHEE
319 PM EDT SAT JUL 9 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR THE
EASTERN BIG BEND...EFFECTIVE UNTIL 1100 PM EDT SATURDAY EVENING.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

DIXIE...JEFFERSON...LAFAYETTE...MADISON...TAYLOR AND WAKULLA

24-BLOCK
Special weather statement, Jul 9, 3:21 PM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
421 PM EDT SAT JUL 9 2005

FLZ013>019-026>029-034-092230-
CALHOUN FL-DIXIE FL-FRANKLIN FL-GADSDEN FL-GULF FL-JEFFERSON FL-
LAFAYETTE FL-LEON FL-LIBERTY FL-MADISON FL-TAYLOR FL-WAKULLA FL-
INCLUDING THE CITIES OF...APALACHICOLA...BLOUNTSTOWN...CARRABELLE...
CRAWFORDVILLE...CROSS CITY...MADISON...MAYO...MONTICELLO...PERRY...
PORT ST. JOE...ST. MARKS...STEINHATCHEE AND TALLAHASSEE
421 PM EDT SAT JUL 9 2005

A RAIN BAND ASSOCIATED WITH HURRICANE DENNIS WILL SPREAD RAPIDLY
ACROSS APALACHEE BAY AND MOVE INTO THE COASTAL COUNTIES OF THE
FLORIDA BIG BEND BY 530 PM EDT...THEN OVERSPREAD THE INTERIOR
COUNTIES OF THE FLORIDA BIG BEND AND A PORTION OF THE EASTERN
PANHANDLE BY 630 PM. THIS BAND OF RAIN WILL CONTAIN TORRENTIAL
DOWNPOURS...GUSTY WINDS UP TO 40 MPH AND FREQUENT LIGHTNING WITH THE
EMBEDDED THUNDERSTORMS. THERE IS ALSO THE POSSIBLY ISOLATED
TORNADOS...ESPECIALLY OVER WAKULLA...JEFFERSON...TAYLOR...LAFAYETTE
AND DIXIE COUNTIES WHERE A TORNADO WATCH CONTINUES IN EFFECT UNTIL 11
PM EDT.

22-BARRY
Special weather statement, Jul 9, 5:07 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
607 PM EDT SAT JUL 9 2005

FLZ008>018-026-027-100005-
BAY FL-CALHOUN FL-COASTAL WALTON FL-FRANKLIN FL-GADSDEN FL-GULF FL-
HOLMES FL-JACKSON FL-JEFFERSON FL-LEON FL-LIBERTY FL-WAKULLA FL-
WASHINGTON FL-
INCLUDING THE CITIES OF...APALACHICOLA...BLOUNTSTOWN...BONIFAY...
CALLAWAY...CARRABELLE...CHIPLEY...CRAWFORDVILLE...MARIANNA...
MONTICELLO...PANAMA CITY...PANAMA CITY BEACH...PORT ST. JOE...
SANTA ROSA BEACH...ST. MARKS...TALLAHASSEE AND VERNON
607 PM EDT SAT JUL 9 2005

...THUNDERSTORMS AND GUSTY WINDS MOVING INTO FLORIDA BIG BEND AND
PANHANDLE...

AT 610PM EDT... 510 PM CDT... NWS DOPPLER RADAR SHOWED A BAND OF
THUNDERSTORMS MOVING NORTHWARD FROM THE GULF OF MEXICO INLAND ACROSS
TAYLOR...WAKULLA AND FRANKLIN COUNTY. THE STORMS PRODUCED GUSTS TO
OVER 35 MPH AT THE APALACHICOLA AIRPORT.  BY 7PM EDT...6PM CDT THE
STORMS AND WILL REACH PANAMA CITY AND PANAMA CITY BEACH...BLOUNTSTOWN
AND BRISTOL... TALLAHASSEE AND MONTICELLO. PEOPLE IN THESE AREAS CAN
EXPECT VERY HEAVY RAIN AND WIND GUSTS TO 35 TO 40 MPH. THE STORMS
WILL CONTINUE MOVING NORTH INTO WASHINGTON...JACKSON.. AND GADSDEN
COUNTIES AFTER 7PM EDT... 6PM CDT.

11-GOREE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hurricane (typhoon). Local standard time, as filed.

Hurricane (Typhoon), Coffee

When
July 9, 6:00 PM EST to July 11, 12:00 PM EST
Where
Coffee forecast zone
Property damage
$300,000
Reported by
EMERGENCY MANAGER
Coordinates
31.403, -85.988 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Dale

When
July 9, 6:00 PM EST to July 11, 12:00 PM EST
Where
Dale forecast zone
Property damage
$300,000
Reported by
EMERGENCY MANAGER
Coordinates
31.432, -85.611 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Geneva

When
July 9, 6:00 PM EST to July 11, 12:00 PM EST
Where
Geneva forecast zone
Property damage
$150,000
Reported by
EMERGENCY MANAGER
Coordinates
31.095, -85.839 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Henry

When
July 9, 6:00 PM EST to July 11, 12:00 PM EST
Where
Henry forecast zone
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
31.515, -85.241 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Houston

When
July 9, 6:00 PM EST to July 11, 12:00 PM EST
Where
Houston forecast zone
Property damage
$650,000
Reported by
EMERGENCY MANAGER
Coordinates
31.153, -85.302 (the zone’s center; the record gives no point)

What these are

Hurricane (Typhoon)
A tropical cyclone with sustained winds of 64 knots (74 mph) or more, filed per forecast zone for its wind, and with separate events for its flooding, surge and tornadoes.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, July 2005The 2005 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464121, 5464122, 5464123, 5464124, 5464125.